Wyoming, 2023Flood in Wyoming, February 24 to 25, 2023
February 24 to 25, 2023 · NWS RIW · 1 event in 1 county or zone
During the late evening hours on February 24, a skier triggered avalanche occurred and deposited snow in Flat Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening hours on February 24, a skier triggered avalanche occurred and deposited snow in Flat Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 24, 9:45 PM MST, 15 minutes earlier.
Area forecast discussion, Feb 24, 9:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
945 PM MST Fri Feb 24 2023
.DISCUSSION...(This evening through Friday)
Issued at 1246 PM MST Fri Feb 24 2023
Another day, more frigid weather as we continue to seem to be
transported from Wyoming to the north slope of Alaska. Temperatures
are running a little warmer than this time yesterday, thanks to the
higher sun angle slowly modifying the air mass and flow turning more
southwesterly. But, this is relative as it is still really cold. At
the time I write this, snow showers have stopped as well across the
west.
The main concern in the short term is snow and the potential for
blowing snow and hazardous travel conditions. The midnight shift did
issue a winter weather advisory for the wind prone areas, mainly
from Jeffrey City to Casper. We still think this was the right call.
Some models do show some 50 knot wind gusts at 700 millibars and it
is possible for a few high wind gusts in the wind prone locations
like Wyoming Boulevard south of Casper. However, these should be
isolated. In addition, blowing snow and slick roads will be the main
hazard and we will continue the advisory. If there is a plus side to
the wind, it is that these areas will warm up, with rising
temperatures tonight and possible getting to around 40 tomorrow.
The temperatures plus the sunshine should be enough to melt the snow
a bit to crust it over and reduce the blowing snow toward tomorrow
afternoon. If it stays cooler we may have to extend them though
since wind is expected to stay fairly strong into Sunday.
Meanwhile, in the west another subtle shortwave may bring some more
snow showers tonight but accumulations should remain light and
mainly in areas with few impacts. Strong winds may also develop
ahead of the shortwave in the Cody Foothills later tonight, but
widespread high wind is not expected. Temperatures should be warmer
Saturday as the air mass continues to modify. We did lower the
temperatures in the basins several degrees on Saturday though with
inversions possibly holding again. If it does get warmer, most
people will be happy and would not care.
The next chance of more significant snow looks to move in for Sunday
afternoon but mainly Sunday night across the west. There is decent
moisture with this system but it looks like it will split before
reaching the area. Some highlights may be needed in the west but at
this point it looks more like advisories than warnings. The
westerly, downsloping flow should keep most areas East of the Divide
mainly dry. The one area of concern looks to be the Bighorns and
possibly Johnson County where a bit of jet energy may bring some
snow later Sunday night. It could break the inversions in the basins
as well, and allow for temperatures to moderate somewhat.
After a lull on Monday, a more substantial system may impact the
area during the middle of the week. There is still a large model
spread with this system though, with most models showing poor run to
run consistency. So far the trend has been to dig the system further
south, which may result in more of a glancing blow rather than a
direct hit, with most impacts in southern Wyoming. However,
uncertainty is still very high and confidence in details is still
very low. Stay tuned.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 942 PM MST Fri Feb 24 2023
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
KBPI and KPNA...A chance of light fog remains possible from the
start of the TAF period until about 17Z. Confidence is not high, but
have continued to include a scattered 500ft deck to account for this
chance.
KJAC...On and off snow chances will continue through about 12Z. Any
snowfall is expected to remain on the lighter side. Snow chances
greatly fall off past 12Z, but have included VCSH through 17Z to
account for any lingering, light snow chances. The remainder of the
TAF period is expected to remain dry, with VFR conditions. There is
indication of stronger winds in the afternoon Saturday, so have
included it in the TAF; confidence is not high, but seeing these
winds occurred Friday afternoon, will keep persistence and include
them again.
KRKS...VFR conditions expected to prevail. Westerly winds look to
increase through the afternoon.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
VFR conditions prevail through the TAF period. KCOD will see winds
increase in the morning; have added LLWS to account for possible
mountain wave activity through Saturday afternoon. KCPR wind gusts
to around 30 knots come by Saturday afternoon; these winds could
produce blowing snow at times.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 1246 PM MST Fri Feb 24 2023
Other than a few snow showers across the western mountains, expect
dry weather through Sunday morning. Strong wind will develop from
the Red Desert through Casper and in the Lee of the Absarokas today
and continue into Saturday. Inversions in the basins should weaken
somewhat Saturday but will likely hold for one more day. Relative
humidity will remain above critical levels. Mixing and smoke
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 PM MST Saturday for WYZ019-020.
&&
DISCUSSION...Hattings
AVIATION...Wittmann
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 24, 5:05 AM MST, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
505 AM MST Fri Feb 24 2023
WYZ001>020-022>030-251300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
505 AM MST Fri Feb 24 2023
...Winter Weather Advisory in effect 11 AM Friday through 2 PM
Saturday for portions of Central Wyoming due to blowing snow...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Blowing snow is expected across portions of Fremont and Natrona
counties.
Light snow will continue across western Wyoming.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...Blowing snow and gusty winds continue.
Sunday afternoon through Tuesday...Next system brings heavier snow to
the west.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Teton
- When
- February 24, 10:00 PM MST to February 25, 4:00 AM MST
- Where
- Teton County, 75.22 mi SW of Valley to 75.1 mi SW of Valley
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 43.483, -110.770
A skier-triggered avalanche occurred and deposited snow in Flat Creek. This snow created a temporary dam and lead to the creek rising out of its banks, bringing minor flooding to a townhome development and the parking lot of a gas station. Heavy equipment was called that night and dug a channel through the snow to release water from behind the avalanche-deposited snow dam. The creek was flowing again by 4 AM MST, and the water returned to normal levels. No damage was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, February 24 to 26, 2023$7,000 · 65 kt wind · 71 events
- Extreme Cold in South Dakota, February 24, 202324 events
- Winter Storm and Heavy Snow in Alaska, February 24 to 25, 202311 events
- Winter Storm and High Wind in Montana, February 24 to 26, 202363 kt wind · 7 events
- Flood and Heavy Snow in California, February 24 to 25, 2023$2,000 · 5 events
- Heavy Snow and Strong Wind in California, February 24, 2023$30 · 4 events
- High Wind in Wyoming, February 24 to 25, 202361 kt wind · 4 events
- Marine High Wind in North Atlantic Coastal Waters, February 24, 202355 kt wind · 3 events
- Flash Flood and Heavy Rain in Arkansas, February 24, 20233 events
- Heavy Snow in Nevada, February 24 to 25, 20233 events
- Heavy Snow and High Wind in Nevada, February 24 to 25, 202350 kt wind · 3 events
- Extreme Cold in Minnesota, February 24, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083459.